What are the best non-drowsy allergy medicines?

Non-drowsy antihistamines, such as Allegra, Claritin, and Clarinex can offer allergy relief without the symptom of drowsiness

How do non-drowsy antihistamines work? | Allegra | Claritin | Clarinex | Zyrtec | Xyzal | Side effects | When to see a doctor

Allergy symptoms such as sneezing, itchy eyes, nose, or roof of the mouth, a runny or stuffy nose, or watery, red, or swollen eyes-are the result of several different immune system responses occurring in the body. This happens when the body is exposed to substances in the environment it perceives as foreign, such as plant pollen or pet dander. There are two major types of allergies: seasonal allergies, also known as hay fever, which occur during specific times of the year (e.g., when plants pollinate), and perennial allergies, which occur year-round. Regardless of the type of allergy, those affected experience many or all of the same symptoms. 

Fortunately, there are many options for relief when treating allergy symptoms. Common allergy products include pills, liquids, inhalers, and nasal sprays. Self-administered allergy medicines include antihistamines, decongestants, corticosteroids, and leukotriene inhibitors. Some are over-the-counter (OTC) medicines, while others are available only as prescription medication. The good news is, whichever type of treatment option may be needed, using a SingleCare prescription discount card can help reduce allergy medication costs at participating pharmacies.

Related Posts

How do non-drowsy allergy medicines (antihistamines) work?

Oral antihistamines work on allergy symptoms by blocking the effects of histamines. Histamines, natural chemicals released when the body is exposed to allergens, cause the person to sneeze, the eyes to tear up, the nose to run, or whatever it takes to eliminate the allergen. Blocking the effects of histamines can help relieve the symptoms of allergies.

First-generation antihistamines, such as diphenhydramine, cause drowsiness because they more easily cross the blood-brain barrier, resulting in central nervous system (CNS) effects such as sedation. Newer antihistamines are less likely to cause drowsiness because they don’t cross the blood-brain barrier as easily. First-generation allergy medications, such as the antihistamine Benadryl (diphenhydramine), may cause unwanted side effects like drowsiness, dizziness, or impaired coordination. In fact, because of the drowsiness side effect, diphenhydramine is a common ingredient in sleep aids.

Second-generation antihistamines are less likely to cause drowsiness and thus may be good options for those suffering from allergy symptoms who need to stay alert. The following is an overview of non-drowsy antihistamine allergy medicines, which includes general information about how antihistamines work and their potential side effects. This will help in determining the best allergy medicine for you.

RELATED: The best low-histamine diet

5 Types of non-drowsy allergy medicines

Allegra (fexofenadine)

Allegra is an OTC, non-drowsy antihistamine for relieving allergic rhinitis, sneezing, itchy or watery eyes, and itchy nose or throat. Allegra is available in a 12-hour 60 mg tablet, a 24-hour 180 mg tablet or gelcap, a 30 mg orally disintegrating tablet, and a 30 mg per 5 ml oral suspension. 

The recommended dose for allergy symptoms in adults and children 12 years and older is 180 mg once daily or 60 mg twice daily. For children aged 2 to 11 years, the recommended dose for allergy symptoms is 30 mg twice daily.

In clinical studies, the most common adverse effects included headache, indigestion, fever, cough, upper respiratory infection, muscle pain, diarrhea, otitis media, runny nose, dizziness, and drowsiness.

RELATED: Allegra vs. Allegra-D: Differences, similarities, and which is better for you

Claritin (loratadine)

Claritin is an OTC, non-drowsy antihistamine for relieving allergic rhinitis, sneezing, itchy or watery eyes, and an itchy nose or throat. Claritin is available in a 12-hour 10 mg tablet, a 12-hour 5 mg and 24-hour 10 mg orally disintegrating tablet, a 24-hour 10 mg liquid-filled capsule, a 24-hour 10 mg chewable tablet, a 12-hour 5 mg and 24-hour 10 mg chewable tablet for juniors (ages six years and older), and a 24-hour 5 mg per 5 ml children’s syrup. 

The recommended dose for allergy symptoms in adults and children aged six years and over is 10 mg once daily. For children two to five years of age, the recommended dose is 5 mg once daily.

In clinical studies, the most common adverse effects in those 12 years and older included headache, drowsiness, fatigue, and dry mouth. In those five to 12 years of age, the most common adverse effects were nervousness, wheezing, fatigue, restlessness, abdominal pain, conjunctivitis, hoarse voice, malaise, and an upper respiratory tract infection. 

RELATED: Loratadine side effects and how to avoid them

Clarinex (desloratadine)

Clarinex is a prescription-only, non-drowsy antihistamine that is the active metabolite of Claritin (loratadine). Because Clarinex is the active metabolite, for some people it starts working a little faster than Claritin, which can take up to three hours to start working. Clarinex is available in a 5 mg tablet, a 2.5 or 5 mg orally disintegrating tablet, and a 0.5 mg per 1 ml children’s syrup. 

The recommended dose for allergy symptoms in adults and children 12 years of age and older is 5 mg once daily. For children aged six to 11, the recommended dose is 2.5 mg once daily. For children 12 months to five years of age, the recommended dose is 1.25 mg once daily. For children six to 11 months of age, the recommended dose is 1.0 mg once daily.

In clinical studies, the most common side effects of Clarinex in adults and children 12 years of age and older included sore throat, dry mouth, muscle pain, tiredness, sleepiness, and menstrual pain. In those younger than 12 years of age, the most common side effects included fever, urinary tract infection, diarrhea, upper respiratory tract infections, coughing, increased appetite, nosebleed, parasitic infection, sore throat, and rash.

RELATED: Clarinex Side Effects, Interactions, and Warnings

Zyrtec (cetirizine)

Zyrtec is an OTC, non-drowsy antihistamine for relieving allergic rhinitis, sneezing, itchy or watery eyes, and itchy nose or throat. Zyrtec is available in a 24-hour 10 mg tablet, a 24-hour 10 mg liquid-filled capsule, a 24-hour dye-free 10 mg chewable tablet, a children’s 24-hour dye-free 10 mg chewable tablet for ages 6 and older, a 24-hour 2.5 mg chewable tablet for children ages 2 and older, and a 24-hour 5 mg per 5 ml children’s syrup in bubble gum or grape flavors. 

The recommended dose for allergy symptoms in adults and children six years of age and older is 5 or 10 mg per day, depending on symptom severity. The recommended initial dose for children aged two to five years is 2.5 mg once daily; the dose in this age group may be increased to a maximum dose of 5 mg per day, given as 5 mg once daily, or as 2.5 mg every 12 hours. The recommended dose in children six months to 23 months of age is 2.5 mg once daily; the dose in this age group may be increased to a maximum dose of 5 mg per day, given as 2.5 mg every 12 hours.

In clinical studies, the most common side effects of Zyrtec in adults and children 12 years of age and older included drowsiness, fatigue, dry mouth, sore throat, and dizziness. The most common side effects in children ages six to 11 included headache, sore throat, abdominal pain, coughing, drowsiness, diarrhea, nosebleed, bronchospasm, nausea, and vomiting.

RELATED: Zyrtec Side Effects, Interactions, and Warnings

Xyzal (levocetirizine)

Xyzal is an OTC, non-drowsy antihistamine that is chemically related to Zyrtec. Levocetirizine is the active ingredient in Xyzal, and Zyrtec also contains levocetirizine. Since both have a common active ingredient, they show similar effectiveness in treating allergy symptoms. Xyzal may cause slightly less drowsiness, and the pills are smaller than Zyrtec pills, which may make them easier to swallow. Xyzal is available in a 24-hour 5 mg tablet and a 24-hour 2.5 mg per 5 ml children’s syrup.

The recommended dose for allergy symptoms in adults and children 12 years of age and older is 2.5 to 5 mg once daily in the evening. For adults 65 and older, the recommended dose is 2.5 mg once daily in the evening. For children six to 11 years of age the recommended dose is 2.5 mg once daily in the evening.

In clinical studies, the most common adverse effects of Xyzal in adults and children 12 years of age and older included drowsiness, cold symptoms, fatigue, dry mouth, and sore throat. The most common side effects in children ages six to 11 included fever, cough, drowsiness, and nosebleed.

RELATED: Xyzal Allergy 24Hr Side Effects, Interactions, and Warnings

Best non-drowsy antihistamines/medications

Allegra (fexofenadine)

OTC

Tablet and capsule, orally disintegrating tablet, children’s syrupAdults and children 12 and older, 180 mg once daily or 60 mg twice daily; children 2 to 11, 30 mg twice dailyHeadache, indigestion, fever, cough, upper respiratory infection, muscle pain, diarrhea, otitis media, runny nose, dizziness, and drowsinessAllegra coupons
Claritin (loratadine)

OTC

Tablet and capsule,

chewable tablet,

orally disintegrating tablet, children’s syrup

Adults and children 6 and older, 10 mg once daily; children 2 to 5, 5 mg once dailyHeadache, drowsiness, fatigue, dry mouth, nervousness, wheezing, fatigue, restlessness, abdominal pain, conjunctivitis, hoarse voice, malaise, and upper respiratory tract infectionClaritin coupons
Clarinex (desloratadine)

Rx

Tablet, orally disintegrating tablet, children’s syrupAdults and children 12 and older, 5 mg once daily; children 6 to 11, 2.5 mg once daily; children 12 months to 5 years, 1.25 mg once daily; children 6 to 11 months, 1.0 mg once dailySore throat, dry mouth, muscle pain, tiredness, sleepiness, menstrual pain, fever, urinary tract infection, diarrhea, upper respiratory tract infections, coughing, increased appetite, nosebleed, parasitic infection, sore throat, and rashClarinex coupons
Xyzal (levocetirizine)

OTC

Tablet, children’s syrupAdults and children 12 and older, 2.5 to 5 mg once daily in the evening; adults 65 and older, 2.5 mg once daily in the evening; children 6 to 11, 2.5 mg once daily in the eveningDrowsiness, cold symptoms, fatigue, dry mouth, sore throat, fever, cough, and nosebleedXyzal coupons
Zyrtec (cetirizine)

OTC

Tablet and capsule,

chewable tablet,

orally disintegrating tablet, children’s syrup

Adults and children 6 and older, 5 or 10 mg per day; children 2 to 5, 2.5 mg once daily to a

maximum of 5 mg per day given as 5 mg once daily or as 2.5 mg given every 12 hours; children 6 months to 23 months, 2.5 mg once daily to a maximum dose of 5 mg per day, given as 2.5

mg every 12 hours

Drowsiness, fatigue, dry mouth, sore throat, dizziness, headache, sore throat, abdominal pain, coughing, drowsiness, diarrhea, nosebleed, bronchospasm, nausea, and vomitingZyrtec coupons

Discount coupons are valid for OTC medications only if prescribed by a doctor

RELATED: Allergy Meds 101: Your seasonal allergy med questions answered

Side effects and risk of allergy medicines

Antihistamines, including the newer non-drowsy antihistamines, are generally considered safe for adults and also safe for children over two years of age for long-term use when used as directed. The most common side effects seen are fatigue, headaches, and dry mouth. Many people who suffer from allergy symptoms benefit from long-term antihistamine use, even when experiencing the occasional minor side effect.

Women who are breastfeeding or pregnant should check with their healthcare provider for medical advice on treatment options to determine if antihistamines are safe for them. Anyone taking antihistamines should know how the medicine affects them before driving or using machinery. In general, anyone with kidney disease, impaired liver function, or other medical conditions should avoid taking antihistamines.

Safely store antihistamines out of reach of children. Children can drink liquid antihistamines or swallow too many pills, and severe poisoning may occur. In case of overdose, contact a healthcare professional or Poison Control Center.

RELATED: Is it safe to take an antihistamine every day?

When to see a doctor

It is recommended to contact a healthcare provider if any of the following occur while treating allergy symptoms with an antihistamine:

  • Flu-like symptoms (fever, chills, unusual tiredness)
  • New or worsening cough
  • Pain
  • Signs of an ear infection (fever, ear pain, trouble hearing, drainage from the ear, fussiness in a child)

Although rare, some people may experience a hypersensitive reaction to the ingredients in an antihistamine medicine. Emergency medical help may be required when the following severe symptoms of an allergic reaction occur: hives; difficulty breathing; swelling of the face, lips, tongue, or throat.



Source

Leave a Comment